Kentucky, 2016

Hail in Kentucky, April 22, 2016

April 22, 2016 · NWS ILN · 1 event in 1 county or zone

Scattered thunderstorms developed ahead of an upper level trough moving east through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed ahead of an upper level trough moving east through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 22, 12:40 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 22, 12:40 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
140 PM EDT FRI APR 22 2016

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE REGION TODAY. HIGH PRESSURE
WILL BUILD IN TONIGHT AND SATURDAY AND THEN MOVE OFF TO THE EAST
ON SUNDAY. A COLD FRONT WILL SLIDE INTO THE AREA MONDAY NIGHT AND
TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE AIRMASS WILL CONTINUE TO DESTABILIZE THIS MORNING INTO THE
EARLY AFTERNOON HOURS. MLCAPE SHOULD RISE INTO THE 500-800 J/KG.
THIS INSTABILITY WILL INTERACT WITH AN UPPER LEVEL LOW POISED TO
MOVE INTO THE REGION THIS AFTERNOON...ALONG WITH A SFC TROUGH
ACROSS THE SOUTH...AND A COLD FRONT DROPPING IN FROM THE NORTH.
THESE FEATURES WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS WITH
EMBEDDED THUNDERSTORMS. ALTHOUGH CAPE VALUES WILL BE ON THE WEAK
SIDE...LOW FZLS/WBZS...IN THE 7K FT TO 8K FT...WILL BE FAVORABLE
FOR SOME HAIL DEVELOPMENT IN MORE ROBUST UPDRAFTS. COULD ALSO BE
SOME LOCALLY GUSTY WINDS. BEST THREAT IS STILL ACROSS THE
SOUTH/SOUTHEASTERN ZONES WHERE DEPARTING FAVORABLE DEEP LAYER
SHEAR MAY OVERLAP WITH THE BEST INSTABILITY/LOW LEVEL CONVERGENCE
FOR A FEW HOURS THIS AFTERNOON. THIS THREAT IS COVERED IN THE
LATEST HWO. WITH CLOUDS AND THE THREAT FOR PCPN...MOST LOCATIONS
WILL BE COOLER TODAY THAN YESTERDAY. HAVE CONTINUED WITH A MOS
BLEND. HIGHS WILL RANGE FROM THE MID 60S TO THE LOWER 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
COLD FRONT TRAILING A WEAK SURFACE LOW WILL CROSS THE AREA THIS
EVENING. THIS COULD KEEP ISOLATED TO SCATTERED ACTIVITY GOING INTO
THE EVENING BEFORE ENDING. SOME UNCERTAINTY WHETHER LOW CLOUDS
WILL OCCUR FOR A TIME OVERNIGHT...BUT SHOULD BE A CLEARING TREND
BY SATURDAY MORNING. SURFACE RIDGE WILL EXTEND INTO THE AREA
SATURDAY AND THEN SLIDE EAST BY SUNDAY. THIS WILL BRING A RETURN
OF DRY CONDITIONS WITH LARGE DIURNAL TEMPERATURE RANGES. FOR HIGHS
STAY NEAR OR ABOVE WARMER GUIDANCE NUMBERS WHILE LOWS WERE AT OR
BELOW COOLER GUIDANCE. COULD GET COLD ENOUGH SATURDAY NIGHT FOR
SOME FROST TO THE NORTH AND EAST OF COLUMBUS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
UPPER LEVEL RIDGING AT THE START OF THE PERIOD WILL GET DAMPENED
OUT BY A SHORT WAVE TRACKING FROM THE UPPER MISSISSIPPI VALLEY
EAST ACROSS THE GREAT LAKES. ALTHOUGH 00Z GUIDANCE IS SHOWING
SOME TIMING DISCREPANCIES...THEY HAVE THE GENERAL IDEA OF PUSHING
A COLD FRONT ACROSS THE AREA MONDAY NIGHT INTO TUESDAY. THE FRONT
WILL STALL NEAR OR JUST SOUTH OF THE AREA WITH UPPER HEIGHTS
RISING AGAIN. HOWEVER WITH THE BOUNDARY IN THE VICINITY THERE IS
ENOUGH UNCERTAINTY TO KEEP LOW CHANCE POPS. NEXT SYSTEM WILL
WEAKEN AS IT MOVES OUT OF THE PLAINS TOWARDS THE GREAT LAKES. THIS
WILL RESULT IN A WARM FRONT APPROACHING ON WEDNESDAY AND THEN
LIFTING ACROSS THE REGION WEDNESDAY NIGHT. LOW PRESSURE AND A
COLD FRONT WILL FOLLOW ON THURSDAY. EXPECT AN INCREASED CHANCE OF
RAIN FOR MID WEEK WITH THIS SYSTEM. TEMPERATURES WILL BE ABOVE
NORMAL THROUGH THE PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL LOW WILL ROTATE EAST/SOUTHEAST ACROSS THE TAF SITES
BETWEEN 18Z AND 00Z. DIURNAL INSTABILITY ALONG WITH SOME LOW LEVEL
CONVERGENCE FROM A SURFACE TROUGH ACROSS THE SOUTH...AND AN
ADVANCING COLD FRONT ACROSS THE NORTH...WILL BRING NUMEROUS
SHOWERS WITH EMBEDDED THUNDERSTORMS DURING THIS TIME FRAME. BEST
CHANCE OF THUNDER WILL BE ACROSS THE SOUTHERN TAF SITES OF
KILN...KCVG...AND KLUK. ALL LOCATIONS WILL EXPERIENCE MVFR
CEILINGS AND VISIBILITIES...WITH SOME ISOLATED IFR VISIBILITIES
POSSIBLE IN THUNDERSTORMS DUE TO LOCAL MODERATE TO HEAVY RAINFALL.

FOR THIS EVENING....UPPER LEVEL LOW EXITS TO THE EAST WHILE
AFOREMENTIONED COLD FRONT CONTINUES TO PUSH SOUTH OF THE OHIO
RIVER. CEILINGS WILL OSCILLATE BETWEEN MVFR AND VFR.

FOR LATE TONIGHT INTO SATURDAY...A RIDGE OF HIGH PRESSURE WILL
GRADUALLY BUILD SOUTHWARD INTO THE GREAT LAKES AND OHIO VALLEY.
SOME LOW LEVEL MOISTURE MAY LINGER IN THE POST FRONTAL
AIRMASS...BUT IT IS UNCLEAR HOW MUCH OF THIS WILL BE SCATTERED OR
LOCAL BROKEN THROUGH SUNRISE. HAVE KEPT CLOUDS SCATTERED AT THIS
TIME.

DRIER AIR WILL KEEP FILTERING INTO THE REGION DURING SATURDAY WITH
LINGER MOISTURE IN THE FORM OF CUMULUS CLOUDS EVENTUALLY
DISSIPATING BY SATURDAY EVENING.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE MONDAY NIGHT
INTO WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...HICKMAN
SHORT TERM...
LONG TERM...
AVIATION...HICKMAN
Hazardous weather outlook, Apr 22, 4:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT FRI APR 22 2016

INZ050-058-059-066-073-074-OHZ026-034-035-042>045-051>055-060>064-
070>072-077-230900-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-CLARK-MADISON-PREBLE-MONTGOMERY-
GREENE-PICKAWAY-BUTLER-WARREN-CLINTON-HAMILTON-
500 AM EDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ046-056-065-074-230900-
DELAWARE-LICKING-FAIRFIELD-HOCKING-
500 AM EDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FROST MAY OCCUR SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ075-080-KYZ089>100-OHZ073-078>082-088-230900-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
500 AM EDT FRI APR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS
COULD BECOME STRONG AND PRODUCE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 22, 2:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EDT FRI APR 22 2016

KYZ097>100-OHZ079-081-222015-
BRACKEN KY-MASON KY-LEWIS KY-ROBERTSON KY-ADAMS OH-BROWN OH-
340 PM EDT FRI APR 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRACKEN...MASON...
NORTHWESTERN LEWIS...ROBERTSON...SOUTHWESTERN ADAMS AND SOUTHEASTERN
BROWN COUNTIES UNTIL 415 PM EDT...

AT 339 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WASHINGTON...MOVING EAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...WASHINGTON...MANCHESTER...RIPLEY...ABERDEEN...LEWISBURG...
TOLLESBORO...GERMANTOWN...SARDIS...FLEMING-MASON AIRPORT...BENTONVILLE...
ABIGAIL AND BRADYSVILLE.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3851 8361 3850 8361 3851 8363 3852 8363
      3852 8364 3851 8371 3854 8399 3872 8399
      3877 8362 3863 8350 3849 8359
TIME...MOT...LOC 1939Z 271DEG 25KT 3864 8391

HATZOS/KC

The radar

The Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mason

When
April 22, 3:00 PM EST to 3:04 PM EST
Where
Mason County, 0.88 mi NW of Mays Lick
Measured
0.88 in hail
Reported by
Public
Coordinates
38.530, -83.840

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620646.